Wisconsin, 2006

Hail and Damaging Winds in Wisconsin, July 22, 2006

July 22, 2006 · NWS MKX · 14 events in 6 counties and zones

Widely scattered thunderstorms developed across south-central and southeast Wisconsin during the afternoon of July 22nd as convective inhibition diminished. Cold air aloft and low freezing levels made it easy for storms to produce large hail and a few reports of damaging, straight-line winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Widely scattered thunderstorms developed across south-central and southeast Wisconsin during the afternoon of July 22nd as convective inhibition diminished. Cold air aloft and low freezing levels made it easy for storms to produce large hail and a few reports of damaging, straight-line winds. Up to golf-ball sized hail was noted. The storms diminished quickly as instability subsided toward evening.On July 22nd, a female, age 94, died due to elevated temperatures in her residence in Monroe (Green Co.). She was not using her air-conditioner, Outside maximum and minimum air temperatures on July 22nd in the Monroe area were about 80 and 58, respectively. Afternoon heat index values maxed out in the lower 80s, well below official threshold values of 105 needed to generate a heat event in StormData. Therefore, this heat-related death will be considered as an indirectly-related heat death. It is possible that the three hot days of July 15-17, with maximum air temperatures in the mid 90s and overnight lows of 70-75, may have weakened the 94-year-old female (pre-conditioned). Heat index values reached 95 to 100 on July 15th in the Monroe area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 22, 1:40 PM CST, 8 minutes earlier.

Area forecast discussion, Jul 22, 1:40 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
240 PM CDT SAT JUL 22 2006

.DISCUSSION...
FORECAST FOCUS ON ACTIVE WEATHER WITH PERSISTENT WEATHER PATTERN.

IN THE SHORT TERM...ONGOING SCATTERED THUNDERSTORMS UNDER COLD
POOL OF -16C 500 MILLIBAR TEMPERATURES AIDED BY LATE ARRIVING LEFT
FRONT QUADRANT OF UPPER LEVEL JET OVER MINNESOTA TO LINGER OVER
CWA THIS EVENING. EXPECT ACTIVITY TO GRADUALLY DIMINISH AFTER
SUNSET AS AIR MASS STABILIZES.

IN THE LONG TERM...ATTENTION TURNS SUNDAY TO WEATHER SYSTEM
DESCENDING FROM SOUTH CENTRAL CANADA. NGM/GFS/WRF-NAM PROGS STILL
GENERATING INCREASING LOW LEVEL CONVERGENCE FIELD OVER CWA AS
1000/850 MILLIBAR LAYER WIND FIELD TURNS TO SOUTHWEST WITH TIME
AND DECENT WARM AIR ADVECTION MOVES INTO REGION. DESPITE PROGS
LACK OF UPPER LEVEL TRIGGER AND SOMEWHAT STABLE AIR MASS...WILL
STILL KEEP MENTION OF CHANCY AFTERNOON AND EVENING CONVECTION
SUNDAY DUE TO PROGGED LOW LEVEL FIELDS.

IN THE LONG LONG TERM...WRF-NAM/GFS PROGS MAINTAIN NORTHWEST
UPPER FLOW WITH PARADE OF SHORT WAVES. MEANWHILE A GRADUAL TURNING
OF LOW LEVEL WIND FIELDS FROM NORTHWEST TO WEST TO SOUTHWEST WITH
TIME WILL INCREASE HEAT AND MOISTURE. THUS PATTERN FORCES A
MENTION OF CHANCY PRECIPITATION VIRTUALLY UNTIL FURTHER NOTICE.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TZ
Hazardous weather outlook, Jul 22, 10:45 AM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1145 AM CDT SAT JUL 22 2006

WIZ046-047-051-052-056>060-062>072-231100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1145 AM CDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON INTO THIS
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY WEST
OF LINE FROM BERLIN TO STOUGHTON TO MONROE. THE MAIN THREAT WILL BE
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY AFTERNOON THROUGH
THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY
AFTERNOON AND MONDAY EVENING. THE MAIN THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

LMZ643>646-665-231100-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
1145 AM CDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING.
WITH A COLD POOL OF AIR ALOFT AND AN UPPER LEVEL DISTURBANCE MOVING
ACROSS THE REGION...SOME OF THE THUNDERSTORMS MAY PRODUCE SMALL
HAIL AND GUSTY WINDS...BUT THE STORMS SHOULD REMAIN BELOW SEVERE
CRITERIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY AFTERNOON THROUGH
THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY
AFTERNOON AND MONDAY EVENING. THE MAIN THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS.

TZ

In the hours before

Local storm report, Jul 22, 12:13 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
113 PM CDT SAT JUL 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             1 N SPRINGFIELD CORNERS 43.96N 89.50W
07/22/2006  E0.25 INCH       MARQUETTE          WI   LAW ENFORCEMENT

&&

DRH

The radar

The La Crosse radar (KARX), 98 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sauk

When
July 22, 1:48 PM CST
Where
Sauk County, 3 mi NW of Loganville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.467, -90.083

Thunderstorm Wind, Sauk

When
July 22, 1:50 PM CST
Where
Sauk County, Reedsburg
Measured
55 kt (63 mph) measured gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.533, -90.000

Trees and power-lines down.

Hail, Sauk

When
July 22, 1:50 PM CST
Where
Sauk County, Reedsburg
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.533, -90.000

Hail, Sauk

When
July 22, 2:00 PM CST
Where
Sauk County, 3 mi SE of Loganville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.400, -89.983

Hail, Sauk

When
July 22, 2:20 PM CST
Where
Sauk County, 6 mi W of Prairie du Sac
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.283, -89.833

Hail, Iowa

When
July 22, 2:55 PM CST
Where
Iowa County, 5 mi E of Mineral Pt
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.850, -90.083

Hail, Columbia

When
July 22, 2:58 PM CST
Where
Columbia County, 8 mi ESE of Wisconsin Dells
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.583, -89.617

Hail, Lafayette

When
July 22, 3:15 PM CST
Where
Lafayette County, Argyle
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.700, -89.867

Hail, Lafayette

When
July 22, 3:15 PM CST
Where
Lafayette County, 2 mi S of South Wayne
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.533, -89.883

Hail, Sauk

When
July 22, 3:25 PM CST
Where
Sauk County, 7 mi ENE of Baraboo
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.500, -89.600

Hail, Dane

When
July 22, 3:26 PM CST
Where
Dane County, 2 mi S of Waunakee
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.150, -89.450

Thunderstorm Wind, Dane

When
July 22, 3:52 PM CST
Where
Dane County, 1 mi SW of Madison
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.050, -89.433

Trees were toppled.

Hail, Lafayette

When
July 22, 3:55 PM CST
Where
Lafayette County, 6 mi WSW of South Wayne
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.533, -90.000

Hail, Milwaukee

When
July 22, 5:31 PM CST to 5:35 PM CST
Where
Milwaukee County, Wauwatosa
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.050, -87.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519945, 5520008, 5520009, 5520010, 5520011, 5520016, 5520013, 5520014, 5520015, 5520012, 5520018, 5520017, 5520019, 5520020.